Colorado, 2019

Hail and Damaging Wind in Colorado, July 22, 2019

July 22, 2019 · NWS BOU · 4 events in 4 counties and zones

Severe thunderstorms produced hail up to quarter size and intense thunderstorm winds in Arapahoe, Denver and Weld counties. A strong thunderstorm produced nickel size hail in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to quarter size and intense thunderstorm winds in Arapahoe, Denver and Weld counties. A strong thunderstorm produced nickel size hail in Douglas County. At Denver International Airport, a wet microburst that formed over the airfield produced a peak wind gust to 79 mph along with 1.10 inches of rainfall and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 22, 1:22 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 1:22 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
222 PM MDT Mon Jul 22 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jul 22 2019

Scattered showers and thunderstorms will continue to form over
the mountains and foothills through early evening. A southwest
flow aloft around a ridge over the Great Basin will push storms
off to the southeast. The easterly low level flow has kept low
clouds, and thus cooler temperatures over the Boulder and Larimer
county foothills. This may slow convective development. A cap
above 700mb will make it tough for storms to form off the higher
terrain. Models show storms surviving only for a short time as
they track across the Urban Corridor. Decent agreement among the
models that storms don't make it east of a Greeley to DIA line.
Main concerns will again be very heavy rainfall (1-2 inches in
less than 30 minutes) and gusty outflow winds. Hail to around one
inch in diameter will also be possible with the strongest storms.

On Tuesday, the upper level ridge will drift north causing flow
aloft to turn more northerly. Scattered afternoon showers and
storms are expected to form over the foothills and mountains once
again. A cap will inhibit convective development over the plains.
With flow aloft turning more northerly, storms will be moving a
south- southeast direction. Except for near the Palmer Divide,
storms will have a tough time making it as far east as I-25. The
airmass will also dry a little. This will result in more sunshine
and warmer temperatures for Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 201 PM MDT Mon Jul 22 2019

The resident strong upper ridge maximizes over the western US
Tuesday into Tuesday evening while southeasterly surface return
flow continues to hold low level moisture across the NE CO plains
into Tuesday night. Forecast soundings for Tuesday evening
indicate a suppressive cap to work through across the Front Range
for much of the day Tuesday, however with sufficient heating and
storm initiation off the higher terrain, a few stronger storms
may find their way onto the adjacent lower areas, including the
Urban Corridor. With Surface-700mb layer specific humidities
continuing to hold near the 10 g/kg level and forecast precip
water values around 1.00 inch, scattered storms will have the
potential for localized flooding through Late Tuesday. Flow aloft
becomes more progressive from the north-northwest for Tuesday
night, so storms shouldn't remain in one spot for too long. For
the far eastern plains, despite plenty of lower to mid-level
moisture, the upper ridge and low to mid-level capping looks to
fend off storms reaching too far east once again. Looks like a
race for time Tuesday evening across the plains as the mid level
cap, just above 700mb, probably won't have time to break before
the best daytime heating goes away for the day.

After a brief amplification of the northern ridge axis, which
reaches well into Canada Tuesday night, a fast moving Pacific
trough begins to erode the northern side of the ridge for
Wednesday into Thursday. This later sends a cool front southward
into the NE CO area. Wednesday should be the warmest day of the
extended period with highs in the lower to mid 90s across the
lower elevation ahead of the cool surge expected Wednesday
evening. With persistent moist southerly flow across the plains
Wednesday, mixed layer CAPE levels from 800-1800 J/kg will be
available across the lower elevations Wednesday afternoon and
evening. This will likely allow for a more widespread coverage of
storms over the eastern plains, especially the Palmer Ridge area.

By Thursday, the upper ridge becomes elongated over the southern
and southwestern US as the cool Pacific disturbance pushes
eastward across the US Canadian border. Across NE CO, another
round of moist southeasterly post-frontal surface flow develops
across the plains by Thursday afternoon. Despite slightly cooler
temps Thursday, enough daytime heating should bring on scattered
afternoon storm and shower activity across much of NE CO, again
most focused along the higher Palmer Ridge area and foothills.

With the flat upper ridge mostly centered over AZ for Friday,
another cold front pushes across the high plains for late Friday
into early Saturday from another fast moving Pacific disturbance
over the northern states. Enough recycled sub-tropical moisture
trapped under the stagnant ridge will available for more of the
same type of scattered wet storm coverage for Friday into the
weekend. Due to the westerly migration of the upper ridge center,
no significant mid and upper level moisture from tropical
depression Five-E ever really finds it's way in the Rockies. It's
worth monitoring, however. By Sunday into Monday, the upper high
is centered over southern CA with zonal flow across the much of
the northern states. This will allow for the typical diurnal pulse
of afternoon storm pattern into the beginning of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 201 PM MDT Mon Jul 22 2019

Thunderstorms will continue form over the higher terrain west of
Denver. These storms will slowly progress eastward through the
afternoon and evening hours. The storm threat for KDEN will likely
be after 00Z. The threat for storms will linger through mid
evening, through around 03Z. Very heavy rain and gusty outflow
winds will be the main issues with the thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Jul 22, 9:59 AM MST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Mon Jul 22 2019

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Mon Jul 22 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect another day of showers and thunderstorms forming over the
mountains and foothills in the early afternoon, spreading over the
adjacent plains through the afternoon hours, but likely
dissipating before the far eastern plains. The stronger storms
will be capable of producing very heavy rain with one to two
inches of rain in a short period of time. This may cause flooding
of low lying areas. In addition to the heavy rain, hail up to one
inch in diameter and damaging winds will be possible with the
strongest storms. Storms should weaken this evening and be
dissipated by midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected each
afternoon and evening this week. The stronger storms, especially
along the Front Range, Palmer Divide and adjacent eastern plains
will be capable of producing locally heavy rainfall and small hail
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

In the hours before

Special weather statement, Jul 22, 1:33 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Denver CO
233 PM MDT Mon Jul 22 2019

COZ037-222100-
Central and Southeast Park County CO-
233 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wilkerson Pass, or 42 miles northwest of Colorado
Springs, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake George and Wilkerson Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10563 3920 10562 3920 10555 3917 10550
      3918 10549 3918 10546 3916 10547 3913 10544
      3911 10543 3910 10541 3910 10537 3892 10533
TIME...MOT...LOC 2033Z 355DEG 10KT 3912 10552

BOWEN
Special weather statement, Jul 22, 2:44 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Mon Jul 22 2019

COZ033>035-222230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
344 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOULDER COUNTY UNTIL 430
PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allenspark, or 34 miles southwest of Fort Collins, moving southeast
at 15 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Nederland, Jamestown, Ward, Raymond, Brainard Lake, Allenspark,
Crisman, Gold Hill, Sunshine, Summerville, Peaceful Valley,
Wallstreet, Salina, Meeker Park and Longs Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 10551 4007 10529 4006 10531 3996 10554
      4024 10567
TIME...MOT...LOC 2143Z 336DEG 14KT 4021 10555

BOWEN
Special weather statement, Jul 22, 3:21 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT Mon Jul 22 2019

COZ038-043-222245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
421 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ault, or 11 miles north of Greeley, moving southeast at 15 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Greeley, Evans, Eaton, Severance, Ault, Pierce and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 10460 4058 10463 4052 10462 4052 10451
      4050 10447 4035 10472 4057 10490 4067 10474
TIME...MOT...LOC 2220Z 323DEG 14KT 4059 10479

BOWEN
Special weather statement, Jul 22, 4:00 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Denver CO
500 PM MDT Mon Jul 22 2019

COZ040-222330-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
500 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE...
NORTHEASTERN DENVER AND WESTERN ADAMS COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver International Airport, or 16 miles northeast of
Denver, moving southeast at 15 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Aurora, eastern Commerce City, Denver International Airport, D.I.A
Terminal and Concourses, Watkins and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3980 10450 3972 10451 3963 10467 3987 10482
      3995 10467
TIME...MOT...LOC 2300Z 323DEG 14KT 3984 10471

BOWEN

The radar

The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Arapahoe

When
July 22, 4:02 PM MST
Where
Arapahoe County, 3 mi ENE of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.750

Thunderstorm Wind, Denver

When
July 22, 4:08 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.670

Hail, Douglas

When
July 22, 4:52 PM MST
Where
Douglas County, 0.53 mi W of Parker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -104.780

Hail, Weld

When
July 22, 4:52 PM MST
Where
Weld County, 5.06 mi SW of Prospect Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -104.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834419, 834422, 834420, 834421.